Tennessee, 2006

Damaging Winds in Tennessee, July 21, 2006

July 21, 2006 · NWS MEG · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 21, 1:25 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 1:25 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CDT FRI JUL 21 2006

.DISCUSSION...

HEAT ADVISORY WILL BE EXTENDED UNTIL 700 PM CDT TONIGHT.

RELIEF FROM THE HOT AND HUMID TEMPERATURES WILL COME TONIGHT AS A
COLD FRONT MOVES SOUTHWARD INTO THE CWA. THE FRONT WILL BE THE
FOCUS OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THERE
WILL BE PLENTY OF INSTABILITY AROUND AND A 500 MB JET WILL ALSO BE
ENTERING THE CWA AT THE TIME THUS SOME THUNDERSTORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT
FROM THE STORMS. BEST CHANCES FOR RAIN TONIGHT WILL OCCUR
NORTHWEST OF A LINE FROM MEMPHIS TO JACKSON TENNESSEE.

BY SATURDAY...FRONT WILL SAG FURTHER SOUTH INTO THE CWA AND SHOULD
BE LOCATED SOUTH OF THE CWA BY 00Z SATURDAY NIGHT. EXPECT REMNANT
SHOWERS AND THUNDERSTORMS FROM TONIGHTS CONVECTION TO BE MOVING
THROUGH MUCH OF THE CWA IN THE MORNING. REDEVELOPMENT WILL OCCUR
DURING THE AFTERNOON HOURS AHEAD OF THE FRONT WHICH WILL PROBABLY BE
LOCATED ACROSS NORTHEAST MISSISSIPPI AT THIS TIME. A FEW OF THESE
STORMS COULD BECOME SEVERE IN THE AFTERNOON.

HIGH PRESSURE WILL FILTER INTO THE REGION SATURDAY NIGHT BRINGING
COOLER AND DRIER AIR TO THE REGION. THE HIGH WILL DOMINATE THE
WEATHER THROUGH TUESDAY. EXPECT HIGHS IN THE UPPER 80S WARMING TO
THE LOWER 90S BY TUESDAY AS THE HIGH SHIFTS EAST. LOWS WILL BE
MAINLY IN THE 60S AND 70S.

WEDNESDAY THROUGH FRIDAY...MOISTURE FROM THE GULF OF MEXICO WILL
RETURN TO THE REGION AND THIS WILL HELP TO SET OFF DIURNAL
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS DURING THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  88  67  88 /  50  50  10   0
MKL  72  86  62  86 /  50  50  10   0
JBR  71  86  63  88 /  60  30  10   0
TUP  76  91  68  89 /  20  50  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE(AR)-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON(MS)-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE(MS)-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

KRM
Hazardous weather outlook, Jul 21, 6:15 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT FRI JUL 21 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
715 PM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH THROUGH THE MID-SOUTH FROM THE NORTHWEST
TONIGHT AND SATURDAY BRINGING AN END TO THE CURRENT HEAT WAVE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FROM NORTHEAST
ARKANSAS ACROSS THE MISSOURI BOOTHEEL INTO MOST OF WEST TENNESSEE.
THIS INCLUDES THE CITIES OF JONESBORO...KENNETT...MEMPHIS AND
JACKSON. THE RISK AREA IS GENERALLY ALONG AND NORTH OF A LINE FROM
FORREST CITY ARKANSAS TO MEMPHIS TO DECATURVILLE TENNESSEE. SCATTERED
TO NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS MISSOURI AHEAD OF THE
APPROACHING COLD FRONT THIS EVENING. THESE STORMS CONTINUE TO
SPREAD INTO NORTHEAST ARKANSAS AND NORTHWESTERN TENNESSEE THIS
EVENING...AND CONTINUE SOUTHEASTWARD OVERNIGHT. THE MAIN THREATS WILL
BE DAMAGING WINDS AND LARGE HAIL. SEVERE WEATHER IS POSSIBLE
THROUGH 2 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE MID-SOUTH FROM THE
NORTHWEST SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
AHEAD OF THE FRONT FROM NEAR MARIANNA ARKANSAS TO SOUTHAVEN
MISSISSIPPI TO SAVANNAH TENNESSEE. THIS AREA INCLUDES MUCH OF EAST-
CENTRAL ARKANSAS...NORTH MISSISSIPPI...AND A SMALL PART OF THE
SOUTHEAST CORNER OF WEST TENNESSEE. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT...AND MAY BECOME
NECESSARY AGAIN ON SATURDAY.

JRA

In the hours before

Local storm report, Jul 21, 3:41 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     WEINER                  35.62N 90.90W
07/21/2006                   POINSETT           AR   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE DOWNTOWN AREA OF WEINER

&&

MRM
Special weather statement, Jul 21, 6:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
717 PM CDT FRI JUL 21 2006

MOZ115-TNZ001-019-220045-
PEMISCOT MO-LAKE TN-DYER TN-
717 PM CDT FRI JUL 21 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DYER...LAKE AND PEMISCOT
COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER BOLTON AT 717 PM CDT...MOVING EAST AT 20 MPH. MUCH OF
THE STRONG WIND IS OUT AHEAD OF THE THUNDERSTORM BY SEVERAL MINUTES.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH
THIS THUNDERSTORM.

PEOPLE IN DYER...LAKE AND PEMISCOT COUNTIES...INCLUDING THE CITIES OF
CARUTHERSVILLE...HAYTI AND STEELE...SHOULD MONITOR THIS STORM
CLOSELY.

The radar

The Paducah radar (KPAH), 97 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 21, 6:40 PM CST to 6:45 PM CST
Where
Lake County, 2 mi E of Tiptonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.383, -89.450

Several trees were downed along Highway 21 around Reelfoot Lake.

Thunderstorm Wind, Obion

When
July 21, 6:50 PM CST to 7:07 PM CST
Where
Obion County, Hornbeak
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
36.333, -89.300

Severe thunderstorms knocked down trees and power lines in a corridor from Hornbeak to Troy to Union City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520372, 5520373.